MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD® INLAY OPTIMA® MULTILENGTH URETERAL STENT WITH NICORE¿ GUIDEWIRE

C.R. BARD, INC. (COVINGTON) -1018233 BARD® INLAY OPTIMA® MULTILENGTH URETERAL STENT WITH NICORE¿ GUIDEWIRE
Model Number 786600
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code Discomfort (2330)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete, a supplemental report will be filed.The device was not returned.
 
Event or Problem Description
It was reported that the stent was longer than usual, and as a result it did not curl into the patient's renal pelvis; allegedly this caused a lot of discomfort and pain.It was also reported that the stent knotted due to the increased length.The physician reported this event has occurred with the last 3 patients.Per additional information received via email on 5 march 2019 from (b)(6) representative, all three patients allegedly experienced discomfort due to the longer stent.
 
Additional Manufacturer Narrative
The reported event is unconfirmed.The evaluation report of the returned sample, performed by futurematrix interventional, states that the stent had no physical deformities other than the missing suture.The knot was not present on the stent.Upon removing the stent from the bag, the sample was evaluated under 7x magnification with no additional physical deformities noted.The stent was measured for overall length.The stent measured 8.75" and it should measure 8.66" +/- 0.39" (range: 8.27" - 9.05") which is within specification.The lot number is unknown; therefore, the device history record could not be reviewed.The instructions for use were found adequate and state the following: "the inlay optima¿ ureteral stent and multi-length ureteral stent with suture are indicated to relieve obstruction in a variety of benign, malignant and post-traumatic conditions in the ureter.These conditions include stones and/or stone fragments, or other ureteral obstructions such as those associated with ureteral stricture, malignancy of abdominal organs, retroperitoneal fibrosis or ureteral trauma, or in association with extracorporeal shock wave lithotripsy (eswl).The stent may be placed using endoscopic surgical techniques or percutaneously using standard radiographic technique.It is recommended that the indwelling time not exceed 365 days.The stent is not intended as a permanent indwelling device.Description: the inlay optima¿ ureteral stent and multi-length ureteral stent is a coated, double pigtail ureteral stent with a monofilament suture loop attached to aid in stent removal.The stent is available in two forms: a single size or a customizable multi-length size.The following items are included with each stent: 1 ureteral stent with suture 1 push catheter with radiopaque tip 1 pigtail straightener 1 guidewire* (optional) *note: a 4.7 fr stent is compatible with a.035¿ guidewire and 6, 7, and 8 fr stents are compatible with a.038¿ guidewire.In vitro testing conducted on the inlay optima¿ ureteral stent and multi-length ureteral stent indicate reduced accumulation of urine calcium salts as assayed by calcium when compared to a control.Correlation of in vitro data to clinical outcome has not been established.Choong, sks, wood, s, whitfield, hn.¿a model to quantify encrustation on ureteric stents, urethral catheters, and polymers intended for urological use,¿ bju international (2000), 86, 414- 421.Contraindications: no known contraindications for use.Precautions: ¿¿suture may be cut off prior to stent placement.Remove suture if indwelling time is expected to be longer than 14 days.¿¿avoid improper handling of stent such as bending, kinking, tearing, etc.Misuse could damage the overall integrity of the stent.¿¿ureteral stents should be checked periodically for signs of encrustation and proper function.Periodic checks of the stent by cystoscopic and/or radiographic procedures are recommended at intervals deemed to be appropriate by the physician in consideration of the individual patient¿s condition and other patient specific factors.When long-term use is indicated, it is recommended that indwelling time not exceed 365 days.The stent is not intended as a permanent indwelling device.* ¿¿with any ureteral stent, migration is a possible complication, which could require medical intervention for removal.Selection of too short a stent may result in migration.¿¿care should be exercised when removing the stent from the inner polybag to eliminate tearing or fragmentation.¿¿the insertion of a ureteral stent should only be done by those individuals who have comprehensive training in the techniques and risks of the procedure.* (data on file at c.R.Bard, inc.) potential complications: potential complications associated with retrograde/antegrade positioning of indwelling ureteral stents include the following: ¿¿edema ¿¿stone formation ¿¿peritonitis ¿¿extravasation ¿¿ureteral reflux ¿¿stent dislogdgement, ¿¿fistula formation ¿¿loss of renal function fragmentation, migration, occlusion ¿¿hemorrhage ¿¿pain/discomfort ¿¿stent encrustation ¿¿hydronephrosis ¿¿perforation of kidney, renal ¿¿ureteral erosion ¿¿infection pelvis, ureter and/or bladder ¿¿urinary symptoms directions for use: 1.Determine the proper stent length for the patient.This is generally calculated from the baseline pyelogram.Accurate measurements will optimize drainage efficiency and patient comfort.2.Insert the cystoscope then pass the guidewire* through the scope until the tip is in the renal pelvis.3.Move the pigtail straightener over the proximal end (kidney coil end) of the ureteral stent allowing easier insertion onto the guidewire.Remove pigtail straightener once the stent is secure on the guidewire.4.Pass the stent over the guidewire through the cystoscope by using the push catheter for proper placement.5.Watch the distal end (bladder coil end) of the stent or the radiopaque, proximal end of the pusher.Stop advancing when the stent¿s distal end marker reaches the ureterovesical junction (uvj).**(see below for proper placement directions on the multi-length ureteral stent.) 6.Withdraw the guidewire slowly.The stent will form a pigtail automatically.7.Carefully remove the push catheter.*activate the guidewire coating according to the ¿instructions for use¿ found within the bguidewire packaging.**multi-length ureteral stent placement: to accurately size this stent count the marker bands as it is being advanced into the ureter.The first large band indicates the 22cm length.The second and third bands indicate 24cm and 26cm lengths respectively.The last large band is the 28cm length.If you need to place for the 30cm and 32cm lengths, use the attached suture or endoscopic forceps to gently pull back on the stent unwinding the coil from the kidney.Warning: after use, this product may be a potential biohazard.Handle and dispose of in accordance with accepted medical practice and with applicable local, state and federal laws and regulations.Bm-capa-16-034 was created to address fda request to change labeling in response to postmarket safety signal regarding formation of knots in indwelling ureteral stents.Bm-rap-16-09-001 issued.Diet-03-6065-0002 created to revise ifus to include fda recommended statement.Warning insert baw7644183, revision 2 was reviewed, which states the following: stent warnings/precautions: stent warnings/precautions multi-length ureteral stents: formation of knots in multi-length ureteral stents may occur.This may result in injury to the ureter during removal and/or the need for additional surgical intervention.The presence of a knot should be considered if significant resistance is encountered during attempts at removal.".
 
Event or Problem Description
It was reported that the stent was longer than usual, and as a result it did not curl into the patient's renal pelvis; allegedly this caused a lot of discomfort and pain.It was also reported that the stent knotted due to the increased length.The physician reported this event has occurred with the last 3 patients.Per additional information received via email on (b)(6) 2019 from ibc representative, all three patients allegedly experienced discomfort due to the longer stent.

Brand Name
BARD® INLAY OPTIMA® MULTILENGTH URETERAL STENT WITH NICORE¿ GUIDEWIRE
Common Device Name
URETERAL STENT
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key8431860
Report Number1018233-2019-01408
Device Sequence Number11314111
Product Code FAD
UDI-Device Identifier10801741015073
UDI-Public(01)10801741015073
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K043193
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number786600
Device Catalogue Number786600
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2019
Initial Date Received by Manufacturer 02/27/2019
Supplement Date Received by Manufacturer05/23/2019
Initial Report FDA Received Date03/19/2019
Supplement Report FDA Received Date06/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1